Michigan, 2004

Hail and Damaging Wind in Michigan, May 12, 2004

May 12, 2004 · NWS MQT · 2 events in 2 counties and zones

A strong upper disturbance and a surface low pressure system over the plains moved northeast through Minnesota on the 12th. The combination of increasing humidity, temperatures in the 80s, and the approach of the attendant cold front triggered the outbreak of showers and thunderstorms late in the afternoon and evening on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong upper disturbance and a surface low pressure system over the plains moved northeast through Minnesota on the 12th. The combination of increasing humidity, temperatures in the 80s, and the approach of the attendant cold front triggered the outbreak of showers and thunderstorms late in the afternoon and evening on the 12th. A few of these thunderstorms became severe, with some wind damage reported west of Nisula along M-38 in southern Houghton County and large hail just south of Rockland in Ontonagon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 12, 10:00 AM EST, 6 hours 7 minutes earlier.

Area forecast discussion, May 12, 10:00 AM EST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1100 AM EDT WED MAY 12 2004

.DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST UPDATE IS THE THUNDERSTORM
POTENTIAL FOR THIS AFTERNOON.

WATER VAPOR IMAGERY AND RUC/ETA SHOWING A LONGWAVE TROUGH OVER THE
THE NORTHERN HIGH PLAINS AND A RIDGE OVER THE UPPER GREAT LAKES.
SURFACE ANALYSIS DEPICTS A DEEP LOW OVER NORTHERN MINNESOTA WITH A
WARM FRONT STRETCHING EAST THROUGH NORTHERN LAKE SUPERIOR INTO
SOUTHEAST ONTARIO...AND A COLD FRONT DRAPED SOUTHWEST INTO NORTHEAST
KANSAS. THE COLD FRONT IS DIRECTING LOW LEVEL GULF MOISTURE INTO THE
UPPER MISSISSIPPI RIVER VALLEY. SURFACE DEW POINTS OVER WISCONSIN
AND MINNESOTA HAVE CLIMBED INTO THE MID 60S. OVERRUNNING OF THE WARM
FRONT AND INSTABILITY ACCOMPANYING THE SHORTWAVE MOVING THROUGH THE
UPPER LEVEL RIDGE ARE GENERATING SCATTERED SHOWERS AND THUNDERSTORMS
OVER EAST CENTRAL AND NORTHEAST MINNESOTA. SCATTERED RAIN SHOWERS
AND THUNDERSTORMS DEVELOPED THIS MORNING ALONG THE NORTHERN LAKE
MICHIGAN SHORE IN ASSOCIATION WITH WEAK 850-500MB Q-VECTOR
CONVERGENCE AND AREA OF THE HIGHEST CAPE VALUES. AS THE CAPE VALUES
DIMINISH THE THUNDERSTORMS ENDED...HOWEVER A FEW SHOWER PERSIST.

RUC/ETA SHOWING A LOW DEVELOPING WITHIN THE LONGWAVE TROUGH AND OVER
SOUTHWEST SASKATCHEWAN THIS AFTERNOON. SHORTWAVE ENERGY SWINGING
THROUGH THE TROUGH WILL REACH THE EASTERN DAKOTAS AND NORTHWEST
MINNESOTA. LOW LEVEL MOISTURE WILL CONTINUE TO BE DIRECTED INTO THE
UPPER GREAT LAKES REGION WITH THE HIGHEST RELATIVE HUMIDITIES OVER
NORTHWEST WISCONSIN. RUC/ETA BOTH SHOW AN INCREASE IN Q-VECTOR
CONVERGENCE OVER THE WESTERN U.P. AND BY 18Z MOST UNSTABLE CAPE WILL
INCREASE TO >1000 J/KG OVER THE WEST END AND AROUND 800 J/KG OVER
THE CENTRAL U.P. BY LATE AFTERNOON...THE CAPE VALUES AND Q-VECTORS
WILL INCREASE CONSIDERABLY ACROSS THE FORECAST AREA. LIFTED INDICES
AND CAPE POINT TO THE GREATEST POTENTIAL OF THUNDERSTORM DEVELOPMENT
WILL BE OVER NORTH CENTRAL WISCONSIN THIS AFTERNOON WHERE MUCAPE ARE
PROGGRED TO >2500J/KG AND LIS < -4. HOWEVER...THAT COULD MEAN THAT
THE STORMS WILL DEVELOP THERE AND MOVE INTO THE FORECAST AREA BE
DISSIPATING. THIS WILL NEED CLOSE MONITORING THROUGH THE AFTERNOON.

THE MID LEVEL RIDGE WILL SHIFT TO EASTERN ONTARIO THIS EVENING AS A
WEAK SHORTWAVE SHIFT INTO THE WESTERN U.P. THE SURFACE LOW WILL
SHIFT INTO WESTERN ONTARIO BY 00Z AND INTO NORTHERN ONTARIO
OVERNIGHT...ALL THE WHILE DRAGGING THE COLD FRONT INTO CENTRAL U.P.
THE MUCAPE VALUES WILL INCREASE TO >1000J/KG THIS EVENING. AS THE
SURFACE HEATING DIMINISHES OVERNIGHT THE MUCAPE VALUES WILL SHIFT
EAST AND DIMINISH AS WELL. WILL LEAVE THE OVERNIGHT FORECAST ALONE
AND IT LOOKS REASONABLE AT THIS TIME.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DLG
Hazardous weather outlook, May 12, 4:30 AM EST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EDT WED MAY 12 2004

MIZ001>007-009>014-084-085-131200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
530 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING...THEN
THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON AND TONIGHT FOR
PORTIONS OF WEST AND CENTRAL UPPER MICHIGAN. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WHICH MAY PRODUCE LARGE HAIL OR DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY OVER
PORTIONS OF CENTRAL UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

LAROSA

In the hours before

Special weather statement, May 12, 12:36 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
136 PM EDT WED MAY 12 2004

LSZ221-241-242-MIZ002>004-009-010-084-122300-
LAKE SUPERIOR...SAXON HARBOR TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
 LOWER ENTRANCE OF PORTAGE CANAL...INCLUDING KEWEENAW
BAY AND HURON BAY...TO THE HURON ISLANDS MI-
 BARAGA-GOGEBIC-IRON-NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON
136 PM EDT WED MAY 12 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT)
FOR PORTIONS OF WESTERN AND CENTRAL UPPER MICHIGAN...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES IN UPPER MICHIGAN...

BARAGA...GOGEBIC...IRON...HOUGHTON...AND ONTONAGON

INCLUDING THE ADJACENT NEARSHORE WATERS OF LAKE SUPERIOR FROM SAXON
HARBOR TO THE UPPER ENTRANCE OF PORTAGE CANAL...AND FROM THE LOWER
ENTRANCE OF PORTAGE CANAL TO THE HURON ISLANDS.

STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH WESTERN UPPER
MICHIGAN BETWEEN BETWEEN 230 PM EDT AND 7 PM EDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

TRH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ontonagon

When
May 12, 4:07 PM EST
Where
Ontonagon County, 4 mi S of Rockland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.683, -89.183

Three-quarter inch diameter hail was reported.

Thunderstorm Wind, Houghton

When
May 12, 5:20 PM EST
Where
Houghton County, 2 mi W of Nisula
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.733, -88.783

Numerous trees were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395507, 5395508.